The Lupus Forum banner

1 - 11 of 11 Posts

·
Pollianna
Joined
·
485 Posts
Discussion Starter #1
Has anyone had overwhelming weakness with plequinel? I have been on it for 11 days. I had loads of pains and aches, couldn't walk for days the pain was so bad. I came home after working 8 hrs on Sat and slept 14 hrs. Today I feel as though a gust of wind could blow me down, it's like post viral fatigue...
 

·
Administrator
Joined
·
10,179 Posts
Hi Pollianna,

Muscle weakness can be a side effect of Plaquenil. If you have not experienced this symptom prior to starting Plaquenil I would let your doctor know what is happening.

There is a second possibility. It could be a flare. When I flare I get incredibly weak and the fatigue is overwhelming. A few days of rest usually helps. When it doesn't I notify my doctor.

Take care,
Lazylegs
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
pollanna,
I take plaquenil and know that it does work but it has to have time to get in your systom and that can take 3-6 months. You should let your doctor know that you are having this and give it time to work. It never hurts to let the doctor know when something like this happens. It could be that your lupus is flaring and that it just happens to be about the time you started the plaquenil. I hope that things start getting better for you soon. Get a little rest and stay healthy.
 

·
Registered
Joined
·
14,661 Posts
Hi Pollianna
Sorry you are feeling so rough :(
It could be a combination of things.

Dr Wallace ( very high profile US lupologist) says that 5%-10% of patients suffer musculoskeletal flulike symptoms of aching and fatigue but the symptoms resolve within one to two weeks even if the therapy is continued.

I think it is very unlikely that Plaquenil would be affecting your muscles in a clinically unacceptable way after only 11 days. It is a very rare side effect anyway. Although people occasionally report benefits after a few days only this is most likely psychological

Another possibility is emotional and nervous reaction to finally getting a diagnosis, when the sense of achievement and validation masks a whole range of other emotions for while. It can take a long time to fully realise the implications of a chronic disease and people tend to think all their problems will be solved when they start on medicine.
It can take a long time too to find which medicines work best for each person.

Another possibility might be that the gastrointestinal effects have been severe enough to cause problems with electrolytes, dehydration.

I agree you should put in a call your to doctor although that could be quite hard to do.
Personally, I would stop taking it for a couple of days to give yourself a chance to recover and then start again slowly. I think you are only 200 mgs a day you could try taking it every other day. It takes weeks to build up in the system.
I know too that you have a very demanding work load so one way and the other you are under even greater stress than usual. A few quiet days at home would probably do you the world of good if at all possible. Rest is so important physically and emotionally.

Many Hugs
Clare
 

·
Pollianna
Joined
·
485 Posts
Discussion Starter #6
Very wize words Clare, thank you :hug:

I broke down in tears today, overwhelming emotion, had to phone someone I was inconsolable. I took the day off work even tho I can't afford to. I will be ok. I think your all right in each advice but I will stick with the dose and ride the storm. I have a water/fat monitor so I know I am not dehydrated.

I'm emotionally and physically exhausted with the whole thing. I'm a professional charity fundraiser. Work is a nightmare, redundancies and tightening the screws on those who still hold a job. The night before my St Tommy's appt I was taken to a room and disciplined for chatting to a 12 yr old girl for too long about a panda she adopted :eek: My daughter hasn't been supportive at this time and isn't talking to me because I can't deal with her histrionics. I guess it's a combination of everything that finally got to me.

I have the flu like fatigue but not the muscle weakness. I am very muscular for a girl. I actually think the drug has weakened me because I put so much stress on my body. I wonder if my doctor would sign me off for a couple of weeks.

Thank you all so much xxP :hug: xxx
 

·
Registered
Joined
·
17 Posts
Hi Pollianna,

I was intrigued to read your post because I have experienced the exact same thing. I have just finally been dx with sle and was put on 200mg a day. After a day of taking it I started to feel so weak with more pain!To the point of having to go to bed. I stopped taking it for about a week and I started to feel a bit better so tried again....same thing happend!

Are you still taking it? I have stopped again now as I think I need to talk with my gp about it. Please let me know how you get on. xx
 

·
Pollianna
Joined
·
485 Posts
Discussion Starter #8
Lottie, spoke to my GP and he offered me two months off work :eek:

I took one :p

It was definately the Plaq or pleq, must find out what it is . I completely physically and emotionally broke down. Did you find it made you emotional? I was due on as well but shouldn't have been so bad/I have been off work since Sunday and am finding my body just passes out around 2pm until 8 but today only until 6, so that's progress. I am weak as a kitten though. Wake up in the evening feeling hungover etc. It's exactly like this when I first started out with the whole business. I think it's worth fighting through lottie. I had a lump up my nose , thought it was unrelated and it's going down !! Must be a nose ulcer , never knew what that was.

I replied to your thread am over in brighton :bigsmile:
 

·
Registered
Joined
·
34 Posts
Hi Polli,
I am glad you at least have been able to be off work for a bit, maybe that will help. I also just started the Plaq, firmly diagnosed with SLE and secondary Sjogrens about 3 weeks ago. Dr. prescribed me to take 200mg 2x day. I started with 1/2 of a pill, and now am on 1 pill a day. I have noticed that my neck upper back/chest pain is worse, like more stiff and "burny", and I also feel like my fuse is "shorter" and the depression is worse...thinking some of the others could be on to something, and not only is it the med I am adjusting to, but my own feelings about it all...anyway, hope you feel better, and can get some rest.
I
 

·
Pollianna
Joined
·
485 Posts
Discussion Starter #10
Hi iksyfaye, hope your doing better than me on the Plaq. I am sooo worn out, can't do a thing :worried:

I have been off work for a week now and still today I woke at 11.30 am and slept from 2-6. A friend came over last nite and I dosed on and off as we watched tv together. I am worried about this. I have had a malar rash since I started the Plaq, my eyelashes are falling out as is my hair and that seems worse..... My knee is burning and there's no let up. I'm wondering if the Plaq be making me flare?
 

·
Registered
Joined
·
15,684 Posts
Hi pollianna,

Sorry you are still suffering. The realities of a new diagnosis and all that it brings with it sometimes bring on a flare as mentioned. But there is also the aspect of the emotional stress you are under at work at the moment. Perhaps this time off has subconsciously allowed you to 'give in' to that stress.

However there is the possibility that there is something going on and it might be wise to get your GP to run a full blood count and liver function test for starters just to see if anything shows up there. It won't hurt and it might set your mind at ease or at least identify anything that is going on.

love
Lily
 
1 - 11 of 11 Posts
Top